Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 14, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 24, 2024, 1:48 PM CDT. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2024, 1:48 PM CDT (18:48 UTC)
- Expired
- Apr 24, 2024, 5:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 95 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 3:35 PM CDT | FLOOD | 1 Nnw San Sebastian, PR | The emergency manager from San Sebastian called to inform us that PR-111 intersection PR-446, near the Walgreens is flooded. |
| Apr 24, 3:35 PM CDT | FLOOD | 1 Nnw San Sebastian, PR | The emergency manager from San Sebastian called to inform us that PR-125 intersection PR-446 is flooded because the river Guatemala is out of its bank. |
| Apr 24, 3:35 PM CDT | FLOOD | 1 Nnw San Sebastian, PR | The emergency manager from San Sebastian called to inform us that PR-125 intersection PR-446 is flooded because the River Guatemala is out of its bank. |
| Apr 24, 3:35 PM CDT | FLOOD | 1 Nnw San Sebastian, PR | The emergency manager from San Sebastian called to inform us that PR-125 intersection PR-446 is flooded because the River Guatemala is out of its bank. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
465
WGCA52 TJSJ 241848
FFWSJU
PRC081-131-242045-
/O.NEW.TJSJ.FF.W.0014.240424T1848Z-240424T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
248 PM AST Wed Apr 24 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for Lares and San Sebastian.
* Until 445 PM AST.
* At 248 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas. Mudslides are
possible in areas of steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1829 6703 1829 6704 1839 6702 1834 6683
1822 6683 1824 6691 1825 6691 1826 6692
1826 6693 1826 6694 1827 6694 1827 6695
1827 6697 1828 6698 1828 6702 1828 6704
FLASH FLOOD...RADAR INDICATED
$$
DS2 follow-up statements
561
WGCA52 TJSJ 242024
FFWSJU
PRC081-131-242245-
/O.EXT.TJSJ.FF.W.0014.000000T0000Z-240424T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
424 PM AST Wed Apr 24 2024
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Lares County in Puerto Rico...
San Sebastian County in Puerto Rico...
* Until 645 PM AST.
* At 424 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1829 6703 1829 6704 1839 6702 1834 6683
1822 6683 1824 6691 1825 6691 1826 6692
1826 6693 1826 6694 1827 6694 1827 6695
1827 6697 1828 6698 1828 6702 1828 6704
FLASH FLOOD...RADAR INDICATED
$$
LIS567
WGCA72 TJSJ 242238
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
638 PM AST Wed Apr 24 2024
PRC081-131-242248-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-240424T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-
638 PM AST Wed Apr 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM AST THIS EVENING FOR
LARES AND SAN SEBASTIAN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1829 6703 1829 6704 1839 6702 1834 6683
1822 6683 1824 6691 1825 6691 1826 6692
1826 6693 1826 6694 1827 6694 1827 6695
1827 6697 1828 6698 1828 6702 1828 6704
$$
LISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:29 AM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, Apr 24, 3:29 AM CDT, 10 hours 19 minutes before
Area Forecast Discussion National Weather Service San Juan PR 429 AM AST Wed Apr 24 2024 .SYNOPSIS... The influence of a surface trough will continue to impact the local weather conditions. Another active afternoon is anticipated due to the combination of the surface trough, diurnal heating,and local effects. Winds are forecast to be light today, promoting slow-moving showers and thunderstorms. With the expected weather, the potential for urban and stream flooding remains elevated today. && .SHORT TERM...Today through Friday... Throughout the overnight hours, satellite and radar detected a band of showers and cloud coverage stretching from the Caribbean waters to the Atlantic waters, primarily between eastern Puerto Rico and the USVI. These showers moved slowly, with the land breeze in eastern Puerto Rico keeping them mostly over the waters. However, some moderate to strong showers brushed coastal areas at times. Eastern coastal portions of Puerto Rico received up to 1.5 inches of rainfall, with the highest amounts observed in Fajardo and Ceiba. A similar pattern is expected to continue during the morning hours, with localized areas across windward coastal sections experiencing showers that could lead to ponding of water on roads and in poor drainage areas. In areas with little to no rain, hazy skies will prevail as suspended Saharan dust particulates continue to move in. The heat risk for today will be limited across western and northern coastal areas of Puerto Rico. The axis of the surface trough remains nearby, with light east- southeast winds persisting, influenced by an approaching frontal boundary from the northwest. These winds continue to advect warmer temperatures across the region. Therefore, another active afternoon is anticipated due to the combination of the surface trough, enhanced diurnal heating, marginal instability aloft, and local effects. Gusty wind conditions may be observed, particularly in the vicinity of collapsing thunderstorms. However, winds will be mostly light, which could promote slow-moving showers and thunderstorms. This will increase the risk of flooding as rainfall accumulations are enhanced by this factor. Activity will be confined mostly over interior Puerto Rico, gradually moving west and north as the afternoon progresses. Heavy showers can also be observed across the San Juan metro area and downwind of the smaller islands. By Thursday and Friday, the surface perturbation is expected to have moved away from the area. However, a mid-level short-wave trough, along with the aforementioned frontal boundary, will cross the northeastern Caribbean through the end of the week, maintaining or even enhancing unstable conditions across the region. Moisture levels will also remain above normal throughout this period. According to the GFS Enhanced Galvez-Davison Index, divergence aloft will peak between Thursday evening and early Friday, with maximum values expected over the Atlantic waters between Hispaniola and Puerto Rico. The uncertainty lies in the location of the highest divergence aloft and whether it coincides with surface heating during peak daytime hours or remains mostly over the local waters. Nevertheless, expect wet and unstable weather conditions for the remainder of the short-term forecast, characterized by alternating periods of heavy showers and isolated to scattered thunderstorms. Consequently, the risk of flooding will remain elevated, with the potential for urban and small stream flooding, along with localized flash flooding and landslides. Gusty wind conditions and frequent lightning cannot be ruled out, particularly with the strongest activity. .LONG TERM...Saturday through Wednesday.... Lingering moisture from a surface trough will continue to produce a pattern of passing showers on Saturday, especially during the morning hours. By later in the afternoon, this moisture will gradually be pushed south of the local region, as a surface high pressure exits the eastern coast of the United States. This surface high will push drier air into the local area and will promote mainly fair weather conditions for most of the long-term period. The drier airmass will lower the precipitable water values to around 1.20 inches from Saturday through Tuesday. Moderate to fresh northeast winds between 15 to 20 mph with higher gusts are expected in response to the surface high as well. Despite of the drier air filtering into the local area, there is the chance for shower development over the local waters at times. These showers may reach the U.S. Virgin Islands and portions of Puerto Rico. In addition, afternoon convection is possible across the southwestern portions of Puerto Rico each afternoon due to the combination of daytime heating and local effects. Wednesday will be a transition day from a dry into a much wetter pattern. A field of moisture is expected to reach the local area from South America increasing the potential for heavy showers and thunderstorms across the region. Daytime temperatures are expected to remain in the mid 80s along the coastal and urban areas of Puerto Rico and the U.S. Virgin Islands, and in the low 80s across the higher elevations. Heat indices will stay in the mid to upper 90s. && .AVIATION... (06Z TAFs) Expc mainly VFR conditions across all terminals through the forecast period. However, areas of SHRA and SCT TSRA this aftn could produce tempo MVFR/IFR conds and mtn obsc, particularly ovr TJBQ aft 24/17z. VCTS/SHRA at TJSJ/TJPS for the most part. ESE winds reaching speeds of up to 8-13 knots, accompanied by higher gusts and sea breeze variations aft 24/13z. HZ due to Saharan dust, but VSBY should not drop more than 7 miles. && .MARINE... A small northwesterly swell is expected to arrive later tonight into Thursday. Showers and thunderstorms will continue to affect the local waters for the next few days. Another surface trough will strengthen the easterly winds today and Thursday, before becoming northeast on Saturday under the influence of a surface high pressure moving off the eastern coast of the United States. && .BEACH FORECAST... Breaking waves of around 3 feet will maintain the risk of rip currents generally low today. However, will become moderate again tonight for the northern beaches of the local islands. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CVB LONG TERM....GRS AVIATION...CVB
Hazardous weather outlook, Apr 24, 4:03 AM CDT, 9 hours 45 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 453 AM AST miércoles 24 de abril de 2024 AMZ711>745-PRZ001>013-250900- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 453 AM AST miércoles 24 de abril de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Aislado a tormentas eléctricas dispersas posibles a través del área. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras, riachuelos y aguaceros. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índice de calor de 102-107 grados a través de las áreas urbanas y costeras del oeste y norte de Puerto Rico. Agotamiento por calor es posible con una exposición prolongada. .Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través de las aguas marinas del Atlántico. .Corrientes Marinas...Bajo riesgo de corrientes marinas durante el día. Sin embargo, una marejada débil del norte podría promover corrientes marinas amenazantes a la vida en las zonas de oleaje del norte comenzando esta noche. .DÍAS DOS A SIETE...jueves a martes Un patrón meteorológico húmedo e inestable persistirá hasta al menos el final de la semana laboral. Esta configuración promoverá tormentas eléctricas y lluvia excesiva a través del área. El calor excesivo limitado es posible mañana a través de los municipios del norte central. Se esperan condiciones marinas picadas hasta el viernes. Luego, se esperan condiciones marinas y costeras deteriorándose tarde este fin de semana hasta principios de la próxima semana. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-250900- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 453 AM AST miércoles 24 de abril de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Aislado a tormentas eléctricas dispersas posibles a través de las aguas locales, algunas posiblemente rozando las islas. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje. Las inundaciones urbanas y de riachuelos son posibles. .Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través de las aguas marinas del Atlántico. .Corrientes Marinas...Bajo riesgo de corrientes marinas durante el día. Sin embargo, una marejada débil del norte podría promover corrientes marinas amenazantes a la vida en las zonas de oleaje del norte comenzando esta noche. .DÍAS DOS A SIETE...jueves a martes Un patrón meteorológico húmedo e inestable persistirá hasta al menos el final de la semana laboral. Esta configuración promoverá tormentas eléctricas y lluvia excesiva a través del área. Se esperan condiciones marinas picadas hasta el viernes. Luego, se esperan condiciones marinas y costeras deteriorándose tarde este fin de semana hasta principios de la próxima semana. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:29 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 24, 12:41 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 12:44 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 24, 1:59 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 2:14 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 2:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 2:37 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 2:47 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 3:03 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 24, 3:33 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 24, 6:36 PM CDT | Areal Flood Advisory | JSJ | 69 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.